Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

May 14, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at May 14, 2021, 6:42 PM EDT for Miami-Dade County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 6:42 PM EDT (22:42 UTC)
Expired
May 14, 2021, 7:30 PM EDT
In force
48 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 30 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS82 KMFL 142242
SPSMFL

Special Weather Statement
National Weather Service Miami FL
642 PM EDT Fri May 14 2021
 
FLZ074-173-142330-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
642 PM EDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
730 PM EDT...

* At 642 PM EDT, National Weather Service meteorologists were
  tracking gusty showers along a line extending from Golden Glades to
  Miami Lakes. Movement was south at 15 TO 20 mph.

* Funnel clouds possible with these showers.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Coral Gables, Surfside, Miami
  Gardens, Virginia Key, North Miami, Doral, North Miami Beach,
  Aventura, Miami Lakes, Hialeah Gardens, Sunny Isles Beach,
  Opa-Locka, Miami Springs, Sweetwater, Miami Shores and North Bay
  Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2574 8011 2574 8039 2578 8039 2595 8035
      2596 8034 2597 8011
TIME...MOT...LOC 2242Z 008DEG 14KT 2593 8019 2590 8031 

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 14, 3:49 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 14, 3:49 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
349 PM EDT Fri May 14 2021

.SHORT TERM...

Rest of This Afternoon through Saturday...

The frontal boundary continues to move southward this afternoon as
northeasterly flow continues to increase across the region. Many
areas remain under quite a bit of cloud cover which has helped to
keep shower and thunderstorm activity limited earlier in the day.
Some areas farther to the south in southern portions of Miami Dade
County have seen some more breaks of sun. More breaks of sun will
allow for some more destabilization of the atmosphere which could
lead to additional shower and thunderstorm development this afternoon
as the front continues to push southward through the area. As
thunderstorm development continues, some could become strong
especially across the southern areas where there has been more
breaks of sunshine. The strongest storms this afternoon could
contain heavy downpours, small hail, and gusty winds. Shower and
thunderstorm activity will diminsh over the region as the evening
hours progress, however, some additional shower and thunderstorm
activity cannot be ruled out over the Atlantic waters during the
overnight hours.

The frontal boundary will push just to the south of the area this
evening before stalling out across the Florida Keys. At the same
time, an area of high pressure will try to push into the region from
the north. The pressure gradient between this area of high pressure
and the front stalled out to the south will create a breezy east to
northeasterly flow on Saturday, especially along the Atlantic Coast.
With the front nearby along with the northeasterly flow, there will
be plenty of lower level moisture in place to support a chance of
showers and isolated thunderstorms mainly across the eastern half of
South Florida. High temperatures on Saturday will generally range
from the lower 80s across the east coast metro areas to around 90
along the west coast.

.LONG TERM...

Saturday Night through Tuesday...

Deterministic models and their ensembles are in decent agreement on
the synoptic scale pattern during this time. This pattern will
feature a weak mid level ridge extending from the Ohio Valley into
the Bahamas as upstream troughing lifts through the Great Plains.
Anomalously strong high pressure should evolve through the low
levels across the coastal Atlantic States while lower pressures
reside from the southern Caribbean Sea into the southwest Gulf of
Mexico. Given the pressure gradient between these features at
least modest low level easterly flow should prevail across South
Florida. This will keep lower end shower/storm chances in place
through this period as convection is largely initiated along the
sea breezes. Chances could be slightly higher across far southern
portions of the area given the remnant frontal boundary located
over the Florida Straits. High temperatures should be a few
degrees below the seasonal means given the easterly wind fetch
and post frontal conditions.

Wednesday through Friday...

The agreement between the global models diverges somewhat during
this portion of the forecast period. In general deep ridging should
reside across the Mid Atlantic region. This will keep the storm
track along the poleward side of this feature and well away from the
region. With time lowering pressure is expected across the northwest
Caribbean Sea with breezy conditions likely evolving locally as
the pressure gradient tightens. The 14.12z deterministic GFS is
particularly bullish with advecting a slug of deep moisture
(precipitable water values exceeding 2 inches) from the tropical
Atlantic and Caribbean Sea into our area during this time. This
scenario would result in widespread shower coverage along with the
enhanced potential for heavy rainfall and possibly flooding.
However at this juncture the 14.12z ECMWF and Global Canadian
models aren't quite sold on this solution. So taking a middle of
the road approach it appears that our chances for showers and
storms will be on the increase from mid to late week, with greater
than climatological chances potentially persisting beyond the
current forecast period. A reasonable worst case scenario (per the
deterministic GFS solution) would suggest heavy rain and flooding
potential as well, but confidence in this solution is presently
low. This is an evolving situation so keep up with forecast
changes. Temperatures should be near to perhaps a bit below normal
depending upon the amount of cloud coverage and rainfall.

&&

.AVIATION(18Z TAFS)...

Mainly VFR conditions will prevail throughout the forecast period.
Scattered showers and thunderstorms will develop later this
afternoon mainly across the east coast terminals. There could be
periods of MVFR or even IFR in and around any shower or thunderstorm
activity. Most of the shower and thunderstorm activity will diminish
as the evening progresses. Northeasterly flow will continue and it
could be gusty at times this afternoon.

&&

.MARINE...

A cold front will continue to slowly move across the local waters
this afternoon into the evening keeping the chances of showers and
thunderstorms in place. A breezy northeasterly wind combined with a
developing northeasterly swell will allow for hazardous marine
conditions to continue over the Atlantic waters. Seas could build
up to 7 feet in the waters east of Palm Beach County through the
upcoming weekend. The breezy northeasterly flow will continue across
the local waters into early next week as high pressure continues to
build into the region from the north.

&&

.BEACHES...

The high risk of rip currents continues across the Palm Beaches
through the weekend and into early next week as a breezy east to
northeasterly flow remains in place along with a northeasterly swell
in the Atlantic waters. Farther to the south, a moderate risk of rip
currents will remain in place along the rest of the Atlantic Coast
beaches this afternoon. The risk of rip currents will increase as
the weekend progresses across the Broward and Miami Dade County
beaches due to increasing east to northeasterly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  84  74  84 /  50  40  30  30
West Kendall     71  85  73  85 /  50  40  30  30
Opa-Locka        73  85  72  84 /  50  40  30  30
Homestead        71  84  73  83 /  50  40  30  30
Fort Lauderdale  73  82  74  83 /  50  40  30  30
N Ft Lauderdale  72  83  73  82 /  50  40  30  30
Pembroke Pines   73  84  73  83 /  50  40  30  30
West Palm Beach  71  82  71  82 /  30  40  30  20
Boca Raton       72  82  73  83 /  40  40  30  20
Naples           69  90  69  90 /  20  20  10  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ168.

AM...Small Craft Advisory until 8 PM EDT Saturday for AMZ650-670.

GM...None.
&&

Tonight/Saturday and Aviation/Marine...CWC
Saturday Night through Friday...SPM

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 14, 9:58 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
958 AM EDT Fri May 14 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
958 AM EDT Fri May 14 2021

...Scattered Thunderstorms Possible Today...
...High Risk of Rip Currents for the Palm Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Thunderstorms are possible this afternoon, especially
along the east coast and Lake Okeechobee region. The main hazards
are gusty wind, small hail, lightning, and urban flooding.

Wind: Thunderstorm wind gusts up to 50 mph are possible in the
strongest activity. Marine wind gusts of over 20 kts are possible
for the Lake and Atlantic waters.

Flooding: Localized urban flooding will be possible across the east
and west coast metro areas.

Hail: Small hail is possible in the strongest thunderstorms this
afternoon.

Waterspouts: Isolated waterspouts are possible across much of
adjacent South Florida waters and Lake Okeechobee.

Rip Currents: There is a high risk of Rip Currents for all beaches
of Palm Beach county. There is a moderate risk for the rest of the
Atlantic Coast beaches.

Waves: Seas will increase to around 7 feet across the Atlantic Waters
east of Palm Beach County.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hazardous marine conditions will continue especially across the
Atlantic waters this weekend into the start of the next workweek.

An elevated risk of rip currents is possible along the Atlantic
coast as a northeasterly swell builds and easterly wind increases
this weekend into next week.

The chances of thunderstorms will remain in place through the weekend
and into next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however,
individual spotters are encouraged to report high winds, hail, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 14, 6:00 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Miami FL
600 PM EDT Fri May 14 2021

FLZ072>074-172-173-142245-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
600 PM EDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 645 PM EDT...

* At 600 PM EDT, National Weather Service meteorologists were
  tracking a gusty shower over Nova Southeastern University, or near
  Davie, moving south at 15 TO 20 mph.

* Funnel clouds possible with this shower.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Miami Beach, Plantation, Sunrise, Surfside,
  Hallandale, Miami Gardens, Lauderhill, North Miami, North Miami
  Beach, Aventura, Dania Beach, Miami Lakes and Cooper City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8013 2585 8038 2615 8031 2614 8011
TIME...MOT...LOC 2200Z 005DEG 20KT 2607 8023

BAXTER
Special weather statement, May 14, 6:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
642 PM EDT Fri May 14 2021

FLZ074-173-142330-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
642 PM EDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
730 PM EDT...

* At 642 PM EDT, National Weather Service meteorologists were
  tracking gusty showers along a line extending from Golden Glades to
  Miami Lakes. Movement was south at 15 TO 20 mph.

* Funnel clouds possible with these showers.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Coral Gables, Surfside, Miami
  Gardens, Virginia Key, North Miami, Doral, North Miami Beach,
  Aventura, Miami Lakes, Hialeah Gardens, Sunny Isles Beach,
  Opa-Locka, Miami Springs, Sweetwater, Miami Shores and North Bay
  Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2574 8011 2574 8039 2578 8039 2595 8035
      2596 8034 2597 8011
TIME...MOT...LOC 2242Z 008DEG 14KT 2593 8019 2590 8031

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:00 PM EDTSpecial Weather StatementMFLMonroe45 min
May 14, 3:34 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach13 days
May 14, 6:00 PM EDTSpecial Weather StatementMFLBroward45 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.